Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 356, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 19, 2003, 7:16 AM CDT for Jefferson County, Tuscaloosa County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 7:16 AM CDT (12:16 UTC)
- Expired
- Jun 19, 2003, 7:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, Tuscaloosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
868 WUUS54 KBMX 191216 SVRBHM ALC073-125-191245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 AM CDT THU JUN 19 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN ALABAMA EASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA * UNTIL 745 AM CDT * AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH JOHNS...MOVING EAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BESSEMER. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT DAMAGING WIND...IN EXCESS OF 60 MPH...AND HEAVY RAINFALL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3342 8720 3325 8726 3325 8699 3345 8675 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 AM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 19, 3:00 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 300 AM CDT THU JUN 19 2003 FORECAST QUANDARIES...AREAL COVERAGE/PROBABLITY OF PRECIPITATION (POP)....FLOODING POTENTIAL...CLOUD COVERAGE...TEMPERATURES. OK...CLEARING SKIES NOTED ACROSS N CENTRAL LOCATIONS. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING ACROSS SE ZONES. ISOLATED DENSE FOG DEVELOPING NE ZONES...OTHERWISE ONLY PATCHY FOG...WITH SOME LOW STRATUS DEVELOPMENT. SATURATED GROUND CONDITIONS NE... WITH IN EXCESS OF TWO INCHES OF RAINFALL YESTERDAY NEAR ANNISTON. STATIONARY FRONT OF LAST SEVERAL DAYS CONTINUES TO PUSH NEWD IN ATLANTIC STATES. WELL DEVELOPED CANADIAN HIGH PRESSURE SETTLING INTO MIDWEST. UPPER LEVEL TROUGH STRETCHING FROM E GREAT LAKES SWD INTO TX. OPEN GULF PATTERN CONTINUING...WITH BEST INSTABILITY ACROSS SW ZONES. 00Z TUE REGIONAL MODEL EVOLUTIONS THRU 00Z SUN IN GENERAL AGREEMENT...ESPECIALLY ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION AGAIN POINTING TOWARD A COMPROMISE SOLUTION. IN GENERAL AGREEMENT WITH THIS...BUT GFS CONTINUES...LIKE PREVIOUS RUNS...TO PERFORM BETTER WITH PASSAGES OF SHORTWAVE DISTURBANCES ALOFT. AS WITH LAST SEVERAL NIGHTS...GOOD MODEL RUN TO RUN CONSISTENCY. THUS...WILL LEAN TOWARD COMPROMISE SOLUTION...WITH GFS BREAKING ANY DISCREPANCIES AGAIN. MODELS DEVELOPING FRONT AND PUSHING IT TO NEAR TN BORDER BY THIS EVENING...AND INTO CENTRAL AL...BY FRI MORNING. MODELS NOT BRINING MAIN UPPER LEVEL TROUGH THRU...AND THIS WILL ONLY BE THE S END...WITH BEST DYNAMICS STILL TO THE NE...UNTIL THU NIGHT. WHEN DRIER AIR...AND THUS A LESS OF A CHANCE OF CONVECTION... EXPECTED. GFS DEPICTING UPPER LEVEL DISTURBANCE ACROSS NE ZONES THIS AFTERNOON...AND ACROSS GULF THIS EVENING. THUS...MOST OF AREA WILL EXPERIENCE ONLY DIURNAL BASED CONVECTION. MODELS SHOWING SLIGHT INCREASE IN PRECIP WATER VALUES FROM PRESENT VALUES THRU DAY. DO NOT THINK...ACROSS N ZONES...THAT CONVECTION WILL BE AS WIDESPREAD AS YESTERDAY. FLOODING CONCERNS FOR TODAY CENTER AROUND NE ZONES...AND SOME RATHER LOW FLASH FLOOD GUIDANCE VALUES...AROUND 1 INCH CLEBURNE TO 1.6 ETOWAH COUNTIES. THUNDERSTORMS THAT DUE DEVELOP MAY HAVE LOCALIZED HEAVY RAINFALL...BUT BELIEVE POTENTIAL FOR HIGHER AMOUNTS MORE LIMITED TODAY THAN YESTERDAY...AS PRECIP WATER VALUES THIS AFTERNOON WILL BE DOWN FROM YESTERDAY/S AFTERNOON VALUES. WILL AT THIS TIME HOLD OFF ON ISSUANCE OF A FLASH FLOOD WATCH FOR THESE LOCATIONS TODAY. HOWEVER...THIS SITUATION WILL NEED TO BE MONITORED CAREFULLY.. MAY HAVE TO DEAL WITH SOME LOW STRATUS AND PATCHY DENSE FOG IN ZONES THIS MORNING...WILL MAKE FINAL DECISION AT PRESS TIME PER OBSERVATIONS AND SATELLITE IMAGERY...BUT WILL GO WITH PTCLDY SKIES N TO MOCLDY S TODAY. WILL GO WITH MORNING ISOLATED WORDING TO SCATTERED AFTERNOON N AND TREND TO TOWARD LIKELY POPS ALL DAY SE. AGAIN...QUESTION WHETHER FRONT IS GOING TO GET AS FAR SOUTH AS MODELS ADVERTISE. BUT CANADIAN HIGH RATHER STRONG FOR THIS TIME OF YEAR. WILL TAKE A BLENDED APPROACH HERE...AND WILL GO WITH LOW SCT POPS N TO LIKELY S. WILL CONTINUE WITH PTCLDY SKIES WORDING N TO MOCLDY WORDING S. AS FOR FRI...WITH QUESTIONABLE FRONTAL POSITION INTO S ZONES BY FRI EVENING...WILL GO WITH A SLIGHT CHANCE N TO SCT S. WILL HOWEVER...GO WITH PTCLDY WORDING ALL AREAS. WILL EVEN GO WITH ISOLATED EVENING POPS FOR FRI NIGHT FAR S...AS FRONT MAY NOT PUSH THIS FAR. OTHERWISE...MODELS SUPPORTING CURRENT WORDING OF REMAINDER OF FORECAST...AND WILL MAKE ONLY MINOR CHANGES IF ANY. THANKS FOR COORDINATION HUN...FFC...MOB...TAE. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY... BHM BB 085/070/085/063/088 50/30/30/0/0 MGM EB 087/072/086/068/090 60/30/40/20/0 .BHM...NONE. 89 JBW
Hazardous weather outlook, Jun 18, 1:27 PM CDT, 17 hours 49 minutes before
ALZ011>015-017>050-182100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON...GENERALLY ALONG AND NORTH OF INTERSTATE 20. THIS FLASH FLOOD WATCH WILL BE EXTENDED FURTHER SOUTH FOR TONIGHT. WITH THE GROUND SATURATED IN MANY SPOTS...ADDITIONAL HEAVY RAINFALL WILL PRODUCE QUICK RUNOFF AND CAUSE FLASH FLOODING. THE WEATHER CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST SEVERAL DAYS. A WEAK SURFACE BOUNDARY REMAINS ACROSS NORTH ALABAMA... WITH NUMEROUS SMALLER SCALE BOUNDARIES FROM PREVIOUS DAYS THUNDERSTORMS COVERING THE AREA...AND ATMOSPHERIC MOISTURE CONTENT REMAINING HIGH. ALL OF THESE FACTORS WILL LEAD TO THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING. THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING FLASH FLOODING AND LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A SURFACE FRONT WILL MOVE INTO SOUTHERN ALABAMA FRIDAY...AND SLOWLY RETURN NORTHWARD AGAIN NEXT WEEK. THEREFORE...SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...WITH THE POSSIBILITY OF LOCALIZED HEAVY RAIN AND DAMAGING WINDS. DECREASING CHANCES ARE EXPECTED FRIDAY THROUGH SUNDAY. AS THE FRONT RETURNS NORTHWARD...RAIN CHANCES GO UP AGAIN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jun 19, 7:08 AM CDT, 8 minutes before
ALZ023-024-191300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 708 AM CDT THU JUN 19 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA AND JEFFERSON COUNTIES UNTIL 800 AM CDT... AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTH JOHNS...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLERMAN... BROOKWOOD...NORTH JOHNS...HUEYTOWN AND BESSEMER THROUGH 800 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS. LAT...LON 3360 8746 3303 8765 3324 8702 3344 8674
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:30 PM CDT | Flash Flood Warning | BMX | Lowndes | 2 hr |
| Jun 19, 12:55 AM CDT | Flash Flood Warning | BMX | Lowndes | 3 hr |
| Jun 19, 2:26 AM CDT | Flash Flood Warning | BMX | Pike | 4 hr |
| Jun 19, 11:46 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 44 min |
| Jun 19, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 40 min |
| Jun 19, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.